South Dakota, 2021

Heavy Snow in South Dakota, December 9 to 10, 2021

December 9 to 10, 2021 · NWS ABR · 3 events in 3 counties and zones

A band of heavy snow developed across south central South Dakota on the evening of the 9th and persisted through the morning of the 10th, in response to a strong area of low pressure centered across Colorado and Kansas. 1 inches in Murdo, 7 inches in Kennebec and 1 mile NNW of Kennebec, and 6 inches 1 mile NNW of Presho.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A band of heavy snow developed across south central South Dakota on the evening of the 9th and persisted through the morning of the 10th, in response to a strong area of low pressure centered across Colorado and Kansas. Some of the highest snowfall totals include 9 inches 8 miles SSW of Kennebec, 8.1 inches in Murdo, 7 inches in Kennebec and 1 mile NNW of Kennebec, and 6 inches 1 mile NNW of Presho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 9, 8:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 9, 8:54 PM CST, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
854 PM CST Thu Dec 9 2021

.UPDATE...
Issued at 844 PM CST Thu Dec 9 2021

No changes planned to the tonight period. The process of
saturating the atmosphere down has begun. Still a while to go,
though, before any snow is reaching the ground in Jones/Lyman
counties. Nice band of snow has developed across far northern
Nebraska this evening, with more to come after midnight.

UPDATE Issued at 553 PM CST Thu Dec 9 2021

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 323 PM CST Thu Dec 9 2021

The main challenge in the near term continues to revolve around a
storm system set to affect parts of the CWA later tonight into the
day Friday. Surface high pressure over the region will exit to the
east tonight. A strong low pressure system will track across Kansas
late tonight and Friday, before turning northeast and tracking to
the Great Lakes region by late Friday night. Upper level shortwave
energy will not be real strong, but there will be some riding up the
eastern side of an approaching trough that will accompany the
system. An area of precipitation, mainly snow, will develop north of
the surface low beginning over southwestern South Dakota this
evening, then will spread eastward, affecting mainly southern South
Dakota and northern Nebraska late tonight through the day Friday.
There are still some minor model differences as to how far north the
snow will get, but they are in decent agreement that the most likely
area for accumulating snow will generally be along and south of
Highway 212, with the highest overall amounts along and south of
Intrastate 90. Areas between Highway 212 and Highway 12 may see a
dusting to one half inch or snow, while areas north of Highway 12
will likely see little to nothing. Winter Weather Advisories are in
effect beginning at midnight for Jones, Lyman and Buffalo counties
where 2 to 5 inches of snow is expected. Would not be surprised to
see a few higher amounts somewhere south of the Interstate. Further
east, a Winter Weather Advisory is in effect for Hamlin and Deuel
counties beginning at 6 am Friday, where 2 to 4 inches of snow is
possible, especially along the southern portions of those counties.
The system will exit to the east late Friday night, with dry
conditions expected after midnight Saturday.

Low temperatures tonight will be in the upper teens to mid 20s.
Highs on Friday will be in the upper 20s to mid 30s, with lows
Friday night in the teens.

.LONG TERM...(Saturday through Thursday)
Issued at 323 PM CST Thu Dec 9 2021

The main challenge through this forecast period will be
temperatures; specifically how snow cover affects the warming trend
that's anticipated to take place during the weekend into early next
week. Beginning Saturday, a sfc ridge of high pressure will build
across the the region in the wake of Friday's winter storm system. A
mild, Pacific air mass will push into the Dakotas over the course of
the weekend. Some of our western and northern zones(N-central/NE SD)
could see the warmest readings based off of the potential of bare
ground based on the residual snow cover from the system early this
week and/or it's melt and the anticipated new snow cover from
Friday's system. Going into early next week, zonal flow to
southwesterly flow aloft look to prevail. This should essentially
give our CWA a continued stretch of dry conditions and mild
temperatures. By the end of this period, some changes remain a
possibility. Guidance still is hinting at the potential for a
storm system to affect the Northern Plains around the middle of
next week. Still way too early to get into any details and
specifics, so we'll just continue to monitor for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 553 PM CST Thu Dec 9 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will prevail across the area this evening. An area
of snow associated with low pressure sliding across Kansas will
begin in south central South Dakota around 06Z Friday, then will
spread east/northeastward overnight into Friday morning. KPIR and
KATY will likely see MVFR cigs and IFR vsbys with the snow by late
tonight/Friday morning. This should occur sometime between 09Z
and 15Z Friday at KPIR, and between 12Z and 18Z Friday at KATY.
KABR and KMBG are forecast to see VFR conditions prevail tonight
into Friday morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 6 AM Friday to midnight CST Friday
     night for SDZ022-023.

     Winter Weather Advisory from midnight tonight to 6 PM CST Friday
     for SDZ045-048-051.

MN...None.
&&

UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...Vipond
AVIATION...Dorn
Hazardous weather outlook, Dec 9, 3:37 AM CST, 18 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
337 AM CST Thu Dec 9 2021

SDZ022-023-036-037-045-048-051-100945-
Hamlin-Deuel-Hyde-Hand-Jones-Lyman-Buffalo-
337 AM CST Thu Dec 9 2021

This Hazardous Weather Outlook is for central South Dakota and
northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

2 to 4 inches of snow will be possible on Friday as a system moves
through the region. Around 6 inches could fall in the southern
bootheel of Lyman county, as well. There is still uncertainty
regarding how far north or south the system may trend and could
affect overall snow accumulations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ003>011-015>021-033>035-100945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Stanley-Sully-Hughes-
337 AM CST Thu Dec 9 2021 /237 AM MST Thu Dec 9 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Lyman

When
December 9, 10:00 PM CST to December 10, 12:00 PM CST
Where
Lyman forecast zone
Reported by
CoCoRaHS
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Heavy Snow, Buffalo

When
December 9, 10:00 PM CST to December 10, 12:00 PM CST
Where
Buffalo forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Heavy Snow, Jones

When
December 9, 11:00 PM CST to December 10, 12:00 PM CST
Where
Jones forecast zone
Reported by
COOP Observer
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993141, 995572, 993142.